New Mexico, 2019

Winter Storm and Heavy Snow in New Mexico, February 17 to 19, 2019

February 17 to 19, 2019 · NWS ABQ · 13 events in 13 counties and zones

A deep upper level low pressure system moved into the Great Basin on February 17, 2019 and forced moist southwest flow over New Mexico through the 18th and 19th. Meanwhile, a potent back door cold front shifted southwest through eastern New Mexico and set the stage for strong upslope flow along the central mountain chain.

The toll

Deaths
0
Injuries
22
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A deep upper level low pressure system moved into the Great Basin on February 17, 2019 and forced moist southwest flow over New Mexico through the 18th and 19th. Meanwhile, a potent back door cold front shifted southwest through eastern New Mexico and set the stage for strong upslope flow along the central mountain chain. The combination of deep moisture and lift in association with the upper level low pressure system along with much colder air allowed widespread snow and blowing snow to develop over the region. The heaviest snowfall impacted areas along the Continental Divide and the northern mountains of New Mexico where six to 12 inches was reported. The Rio Grande Valley picked up lighter snowfall amounts anywhere from one to four inches. The very cold air in place over the area on the morning of the 18th led to widespread travel impacts with numerous motor vehicle accidents. This was the first storm system since the New Year's holiday to drop appreciable snowfall amounts over far northeastern New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 17, 10:44 AM MST, 1 hour 16 minutes earlier.

Area forecast discussion, Feb 17, 10:44 AM MST, 1 hour 16 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1044 AM MST Sun Feb 17 2019

.AVIATION...
18Z TAF CYCLE
Mts occasionally obscured in sct MVFR to brief IFR cigs/vsbys in
-shsn over nrn and wrn NM, especially along and west of the ContDvd.
 Mt obscurations become more widespread along with shsn aft 00Z over
 wrn and nrn NM. Sfc boundary to push into ne NM aft 00Z, stretching
 from vcnty KRTN-KLVS-KTCC with MVFR cigs/vsbys developing aft
 18/06Z along with -sn and br.

&&

.PREV DISCUSSION...819 AM MST Sun Feb 17 2019...
.UPDATE...
Been snowing steadily in the Gallup area this morning although it's
slacked off a bit just now at the airport. Models indicate a wave of
light precipitation to continue moving northeast over northwest NM
this morning and through the afternoon, enough for some light snow
accumulations of one to 3 inches. Not intending to issue any
highlights at this time for today, want to leave the focus on the the
impending storm system Monday. Updated ZFP already out and grids
published.

&&

.PREV DISCUSSION...245 AM MST Sun Feb 17 2019...
.SYNOPSIS...
Breezy and cool conditons are in store today along with a few snow
showers across the northern half of the state. Snow chances increase
overnight across northern New Mexico as a cold upper low approaches
from the west. This upper low is forecast to combine with a strong
backdoor cold front to generate widespread snow for much of central
and northern New Mexico from late-day Monday through at least Tuesday
morning. Wednesday is now looking like the day in between storm
systems as another cold upper low is forecast to bring widespread
snowfall to western portions of the state late-day Thursday and to
central and eastern areas Friday and Saturday. Cold temperatures will
accompany this system, allowing snow accumulations to occur in the
lower elevations.

&&

.DISCUSSION...
A few light snow showers over western NM continuing to show up on
radar this morning. Mainly isolated snow showers will continue across
the northern half of the state today, mainly northwest third.
Numerical weather prediction models trending a bit slower and
slightly farther north with the early week system. As a result, snow
will be slower to begin over western and far northeast NM Monday.
Monday night looking like the time-frame for the most widespread
moderate to locally heavy snow over much of the forecast area.
Interestingly, both the NAM12 and GFS keep the strongest surface
pressure gradient associated with the backdoor cold front east of mid
RGV Monday night. This, along with textbook PVA and jet placement
would result in better chances for accumulating snow in the ABQ metro
late Monday night into Tuesday morning. Heaviest amounts pushing one
foot most likely in the northern mountains and northeast highlands.
Models trending toward a faster progression of the upper low/trough
Tuesday, gradually ending snow most areas by Tuesday afternoon. A
bitter cold airmass will accompany this system and many areas above
6500 feet elevation won't break the freezing mark for highs both
Tuesday and Wednesday.

Wednesday now looking like the day in between systems as the next
deep upper-level low drops into NV on Thursday. The southwest flow
aloft ahead of this feature is moist enough such that snow showers
get underway over western NM Thursday afternoon. GFS and ECWMF then
differ on how the trough/low evolves thereafter. GFS drops the low
into to near Las Vegas, NV Friday and to near the NM bootheel
Saturday morning while the ECMWF is farther north and keeps the
system a more progressive open wave. Plenty of changes to come from
the models but the GFS solution (deep closed low near the bootheel
is the version of New Mexico's perfect snow storm.

33

&&

.FIRE WEATHER...
Progressively colder conditions are forecast through mid week, with
temperatures below normal and trending well below normal after a
backdoor cold front and an upper level low hit the state Monday
into Tuesday. Despite the colder airmass, vent rates look to be
good to excellent through Tuesday. Chances for wetting precipitation
will increase through Tuesday as the upper level low approaches from
the west and moves over. Significant snow accumulation is likely
across northern New Mexico late Monday through Tuesday.

Vent rates will trend down Wednesday and be a mix of poor to good,
but will rebound Thursday in advance of the next storm system. Look
for chances for wetting precipitation to ramp-up significantly by
the end of the week and continue into the weekend, with good chances
for accumulating snow across much of the area as a very cold upper
low crosses the region.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 11 AM Monday to 5 PM MST Tuesday for
the following zones... NMZ507-508-519-521>524-526-533-534-537-539.

Winter Storm Warning from 8 PM this evening to 5 PM MST Tuesday for
the following zones... NMZ504>506-517-530>532.

Winter Storm Warning from 11 AM Monday to 5 PM MST Tuesday for the
following zones... NMZ518.

Winter Storm Watch from late tonight through Tuesday afternoon for
the following zones... NMZ502-503-510>516-527>529.

Winter Weather Advisory from 8 PM this evening to 5 PM MST Tuesday
for the following zones... NMZ501.

&&
Hazardous weather outlook, Feb 17, 2:48 AM MST, 9 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
248 AM MST Sun Feb 17 2019

NMZ501>540-181130-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
248 AM MST Sun Feb 17 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A potentially significant winter storm system remains on track for
much of northern and central New Mexico Monday and Tuesday. This
system will be very cold with the likelihood for widespread
accumulating snow, blowing snow, reduced visibility, and difficult
travel conditions.

Another winter storm is poised to move into New Mexico late-day
Thursday into Friday and perhaps Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts through the
National Weather Service Albuquerque web site at weather.gov/abq
or by calling 1.888.386.7637.

33

In the hours before

Local storm report, Feb 17, 7:25 AM MST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
725 AM MST SUN FEB 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     HIGH SUST WINDS  7 ENE TUCUMCARI         35.21N 103.61W
02/16/2019  M45 MPH          QUAY               NM   ASOS

            KTCC ASOS.

0222 PM     NON-TSTM WND GST 7 ENE TUCUMCARI         35.21N 103.61W
02/16/2019  M59 MPH          QUAY               NM   ASOS

            KTCC ASOS.

&&

EVENT NUMBER ABQ201900920
EVENT NUMBER ABQ201900921

99
Local storm report, Feb 17, 9:22 AM MST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
922 AM MST SUN FEB 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     SNOW             EAGLE NEST              36.56N 105.26W
02/16/2019  M1.0 INCH        COLFAX             NM   CO-OP OBSERVER

0738 AM     SNOW             5 E EL MORRO            35.05N 108.24W
02/17/2019  E2.0 INCH        CIBOLA             NM   TRAINED SPOTTER

0915 AM     SNOW             3 S FARMINGTON          36.71N 108.19W
02/17/2019  M1.0 INCH        SAN JUAN           NM   COCORAHS

0915 AM     SNOW             2 WSW AZTEC             36.82N 108.04W
02/17/2019  M1.3 INCH        SAN JUAN           NM   COCORAHS

0915 AM     SNOW             5 ESE BLACK LAKE        36.27N 105.18W
02/17/2019  M1.3 INCH        COLFAX             NM   COCORAHS

0915 AM     SNOW             ANGEL FIRE              36.39N 105.28W
02/17/2019  M1.5 INCH        COLFAX             NM   COCORAHS

&&

EVENT NUMBER ABQ201900922
EVENT NUMBER ABQ201900923
EVENT NUMBER ABQ201900924
EVENT NUMBER ABQ201900925
EVENT NUMBER ABQ201900926
EVENT NUMBER ABQ201900927

AGC

Event by event

12 heavy snow, 1 winter storm. Local standard time, as filed.

Heavy Snow, Chuska Mountains

When
February 17, 12:00 PM MST to February 19, 2:00 PM MST
Where
Chuska Mountains forecast zone
Reported by
SNOTEL

The Navajo Whiskey SNOTEL reported 11 inches of snow.

Heavy Snow, Northwest Plateau

When
February 17, 2:00 PM MST to February 19, 3:00 PM MST
Where
Northwest Plateau forecast zone
Reported by
CoCoRaHS

Various sources around Farmington, Aztec, and Bloomfield reported snowfall amounts from 6 to 10 inches. Difficult travel conditions were reported.

Heavy Snow, Far Northwest Highlands

When
February 17, 3:00 PM MST to February 19, 3:00 PM MST
Where
Far Northwest Highlands forecast zone
Reported by
CoCoRaHS

Snowfall reports between Cedar Hill, Navajo Lake, and Dulce ranged from 3 to 7 inches. Difficult travel conditions were reported.

Heavy Snow, San Juan Mountains

When
February 17, 4:00 PM MST to February 19, 3:00 PM MST
Where
San Juan Mountains forecast zone
Reported by
COOP Observer

Various sources from near Chama to Tierra Amarilla and Canjilon reported snowfall amounts from 6 to 12 inches. Difficult travel conditions were reported.

Heavy Snow, Jemez Mountains

When
February 17, 5:00 PM MST to February 19, 3:00 PM MST
Where
Jemez Mountains forecast zone
Reported by
Public

Various sources from near Vacas Locas to Jemez and the Valles Caldera reported snowfall amounts from 6 to 16 inches. Difficult travel conditions were reported.

Heavy Snow, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River

When
February 17, 8:00 PM MST to February 19, 8:00 PM MST
Where
Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
Reported by
Public

Various sources around Red River and Taos Ski Valley reported snowfall amounts from 6 to 12 inches. Difficult travel conditions were reported.

Heavy Snow, Southern Sangre de Cristo Mountains Above 9500 Feet

When
February 17, 8:00 PM MST to February 19, 8:00 PM MST
Where
Southern Sangre de Cristo Mountains Above 9500 Feet forecast zone
Reported by
Public

Various sources in the higher terrain east of Santa Fe reported 6 to 11 inches of snowfall. Difficult travel conditions were reported.

Heavy Snow, East Slopes of the Sangre de Cristo Mountains

When
February 17, 8:00 PM MST to February 19, 11:00 PM MST
Where
East Slopes of the Sangre de Cristo Mountains forecast zone
Reported by
COOP Observer

Various sources along the east slopes of the Sangre de Cristo Mountains reported snowfall amounts from 6 to 16 inches. Difficult travel conditions were reported.

Heavy Snow, Upper Rio Grande Valley

When
February 17, 8:00 PM MST to February 19, 8:00 PM MST
Where
Upper Rio Grande Valley forecast zone
Reported by
CoCoRaHS

Various sources in the Taos area reported snowfall amounts from 2 to 8 inches. Difficult travel conditions were reported.

Heavy Snow, Union County

When
February 17, 10:00 PM MST to February 19, 12:00 PM MST
Where
Union County forecast zone
Reported by
CoCoRaHS

Various sources in the area around Clayton reported 4 to 7 inches of snowfall. Difficult travel conditions were reported.

Heavy Snow, Far Northeast Highlands

When
February 18, 1:00 AM MST to February 19, 7:00 PM MST
Where
Far Northeast Highlands forecast zone
Reported by
Trained Spotter

Various sources in the area from Cimarron to Raton reported snowfall amounts from 5 to 10 inches. Difficult travel conditions were reported.

Heavy Snow, Northeast Highlands

When
February 18, 6:00 AM MST to February 19, 4:00 PM MST
Where
Northeast Highlands forecast zone
Reported by
CoCoRaHS

Various sources in the higher terrain near Las Vegas reported snowfall amounts from 4 to 8 inches. Difficult travel conditions were reported.

Winter Storm, Albuquerque Metro Area

When
February 19, 3:00 AM MST to 2:00 PM MST
Where
Albuquerque Metro Area forecast zone
Injuries
0 direct, 22 indirect
Reported by
Law Enforcement

Various sources from Rio Rancho to the west side of Albuquerque and Los Lunas reported snowfall amounts from 2 to 4 inches. The combination of cold temperatures and a quick burst of snow resulted in treacherous travel conditions. The Albuquerque Police Department reported a total of 79 motor vehicle accidents of which 22 resulted in injuries. The extent of injuries and damages is unknown.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 797817, 797816, 797818, 797819, 797820, 797821, 797822, 797823, 797824, 797831, 797826, 797827, 797825.